Medications can cause tinnitus

Reader’s Question: Ringing started in my ears after taking Zithromax for a severe infection in the year 2000… and has never stopped. Is there anything I can do for my tinnitus?

Dr. Glenn Rothfeld: Certain medicines can certainly be toxic to your system – and especially to your ears. These include chemotherapy drugs, high-dose aspirin, and some antibiotics.

And the most common complication from these “ototoxic” drugs that can damage your hearing is tinnitus.

So, to save your ears from this potentially disabling condition, stay away from these drugs unless you absolutely, truly need them – which is a good rule of thumb for taking antibiotics in general anyway!

If you’re one of the millions of people that already suffer from that ringing in your ears, there are few natural treatments that have been shown to help.

For instance, pine bark extract has brought substantial relief to those who suffer mild to moderate tinnitus. I recommend my patients with tinnitus take 100 to 150 mg daily for four weeks.

As well, I like to pair ginkgo biloba, which has been known to reduce symptoms of tinnitus, with low doses of two other nutrients that can help it work even better: zinc and vitamin B12. But since it’s possible to get too much of a good thing, you’ll want to do this under the advisement of a doctor who’s well-versed in nutritional medicine.

Also I would be remiss if I didn’t mention acupuncture. If you’ve been reading my eTips for a while now, you know that this ancient Chinese practice is my go-to for easing a number of conditions, including pain and inflammation – and it turns out that it’s also been known to help tinnitus.

For some patients, the ringing can stop altogether… or at least be brought down to a less distressing level… thanks to the “love hormone,” oxytocin. You can get oxytocin nasal spray online, but why spend the money when you can also get a surge of it by spending time with those you love?

What’s more, in a small trial last year, oxytocin was shown to provide almost immediate relief.

I should note that medications are just one underlying cause of tinnitus, which has also been linked to prolonged exposure to loud noises, high blood pressure, cigarette smoking, anxiety, and – as I’ve shared with you previously – Laryngopharyngeal Gastroesophageal Reflux Disease (LERD).

So, as always, it’s a good idea to address the underlying cause in order to alleviate the condition.

Keep those great questions coming! Drop me a line at askdrrothfeld@nutritionandhealing.com, and I may choose yours to answer next.

Wishing you the best of health,

Dr. Glenn S. Rothfeld
Editor
Nutrition & Healing

Did you find this information useful?


If you enjoyed this content or found it useful and educational, please share this article with your friends and family.

Leave a comment

Be part of the conversation by becoming a Premium Member. Click here to learn more about membership.


Leave a Reply

Your email address will not be published. Required fields are marked *